Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 9, NWS Dodge City, KS

May 18, 20136 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 18, 2013, 3:00 AM CDT for 6 counties in Kansas. It took effect at May 18, 2013, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2013, 3:00 AM CDT (08:00 UTC)
In effect from
May 18, 2013, 1:00 PM CDT
Expired
May 18, 2013, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WWUS83 KDDC 180800
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT SAT MAY 18 2013

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THIS AFTERNOON TO
EARLY EVENING...

.VERY DRY AIR ALONG WITH TEMPERATURES IN THE 90S WILL RESULT IN
EXTREMELY LOW HUMIDITY VALUES BEHIND A DRYLINE ON SATURDAY. THESE
CONDITIONS WILL COMBINE WITH GUSTY SOUTHWEST WINDS TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS FOR LOCATIONS GENERALLY WEST OF
HIGHWAY 25 ACROSS FAR WESTERN KANSAS THIS AFTERNOON TO EARLY
EVENING.

KSZ061-062-074-075-084-085-181600-
/O.UPG.KDDC.FW.A.0005.130518T1800Z-130519T0200Z/
/O.NEW.KDDC.FW.W.0009.130518T1800Z-130519T0200Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
300 AM CDT SAT MAY 18 2013 /200 AM MDT SAT MAY 18 2013/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITY
AND GUSTY WINDS FOR EXTREME SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...WHICH IS IN
EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM
MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER 
  ZONE 085 STEVENS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...PEAK CRITICAL FIRE WEATHER CONDITIONS EXPECTED FROM 2 
  PM UNTIL 8 PM CDT. 

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* TEMPERATURES...IN THE LOWER TO MID 90S.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE VERY HIGH AND ANY 
  OUTDOOR FLAMES COULD QUICKLY GROW OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

32
2 follow-up statements
955 
WWUS83 KDDC 181847
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
147 PM CDT SAT MAY 18 2013

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THIS AFTERNOON TO
EARLY EVENING...

.VERY DRY AIR ALONG WITH TEMPERATURES IN THE 90S WILL RESULT IN
EXTREMELY LOW HUMIDITY VALUES BEHIND A DRYLINE ON SATURDAY. THESE
CONDITIONS WILL COMBINE WITH GUSTY SOUTHWEST WINDS TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS FOR LOCATIONS GENERALLY WEST OF
HIGHWAY 25 ACROSS FAR WESTERN KANSAS THIS AFTERNOON TO EARLY
EVENING.

KSZ061-062-074-075-084-085-190200-
/O.CON.KDDC.FW.W.0009.000000T0000Z-130519T0200Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
147 PM CDT SAT MAY 18 2013 /1247 PM MDT SAT MAY 18 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR
EXTREME SOUTHWEST KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER 
  ZONE 085 STEVENS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...PEAK CRITICAL FIRE WEATHER CONDITIONS EXPECTED FROM 2 
  PM UNTIL 8 PM CDT. 

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* TEMPERATURES...IN THE UPPER 80S.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE VERY HIGH AND ANY 
  OUTDOOR FLAMES COULD QUICKLY GROW OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
707 
WWUS83 KDDC 190152
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT SAT MAY 18 2013

...RED FLAG WARNING CONDITIONS ARE NO LONGER SUPPORTED...

.AS THE EVENING PROGRESSED AND THE SURFACE GRADIENT RELAXED, 
WINDS DROPPED TO LESS THAN 15 MPH.  THE RED FLAG WARNING WILL 
EXPIRE.

KSZ061-062-074-075-084-085-190300-
/O.EXP.KDDC.FW.W.0009.000000T0000Z-130519T0200Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
852 PM CDT SAT MAY 18 2013 /752 PM MDT SAT MAY 18 2013/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR 
FAR SOUTHWESTERN KANSAS...

WINDS HAVE DROPPED BELOW RED FLAG WARNING CRITERIA.
THUS, THE WARNING WILL EXPIRE AT 9 PM CDT.

$$

12

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 18, 2:47 AM CDT, 13 minutes earlier.

Area forecast discussion, May 18, 2:47 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
247 AM CDT SAT MAY 18 2013

...UPDATE TO FIRE WEATHER...

.SYNOPSIS...
ISSUED AT 1050 PM CDT FRI MAY 17 2013

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATE A WEAK UPPER LEVEL
RIDGE OF HIGH PRESSURE TRANSITIONING EAST ACROSS THE CENTRAL PLAINS.
MEANWHILE, AN UPPER LEVEL TROUGH OF LOW PRESSURE IS MOVING EAST INTO
THE FOUR CORNERS REGION. NEAR THE SURFACE, AN AREA OF LOW PRESSURE
IS SITUATED ACROSS EXTREME SOUTHEASTERN COLORADO WITH AN ATTENDANT
DRYLINE EXTENDING SOUTHWARD INTO FAR WESTERN PORTIONS OF THE TEXAS
PANHANDLE. MOISTURE CONTINUES TO SLOWLY ADVECT NORTHWESTWARD INTO
THE CENTRAL AND WESTERN HIGH PLAINS WITH SURFACE DEWPOINTS UP INTO
THE LOWER TO MID 60S(F) ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 200 AM CDT SAT MAY 18 2013

SHORT RANGE MODELS INDICATE THE UPPER LEVEL TROUGH IN THE FOUR
CORNERS REGION PUSHING FURTHER EAST INTO THE CENTRAL AND SOUTHERN
ROCKIES TODAY SETTING THE STAGE FOR SHOWERS AND THUNDERSTORMS FROM
THE NORTHERN PLAINS SOUTHWARD INTO THE CENTRAL PLAINS OF KANSAS. AS
THE UPPER LEVEL TROUGH APPROACHES, A JET CORE EXITING THE TROUGH
AXIS IS PROJECTED TO MOVE EAST INTO THE WESTERN HIGH PLAINS BY MID
TO LATE AFTERNOON PROVIDING FAVORABLE DYNAMIC SUPPORT ALOFT,
INCLUDING STRONG DIVERGENT FIELDS ACROSS CENTRAL AND WESTERN KANSAS.
MEANWHILE, A STRENGTHENING SURFACE LOW IN SOUTHEASTERN COLORADO,
ACCOMPANIED BY THE SHARP DRYLINE EXTENDING SOUTHWARD, IS EXPECTED
TO EDGE SLOWLY EASTWARD INTO SOUTHWEST KANSAS THIS AFTERNOON
ENHANCING LOW LEVEL CONVERGENCE ACROSS SOUTHWEST KANSAS INITIALLY,
THEN EASTWARD ACROSS CENTRAL KANSAS. NAM/GFS MODEL SOUNDINGS SHOW
SUBSTANTIAL INSTABILITY ACROSS CENTRAL AND SOUTHWEST KANSAS WITH
CAPE VALUES WELL IN EXCESS OF 4000 J/KG BY THE AFTERNOON HOURS.
THE MODEL SOUNDINGS ALSO INDICATE FAVORABLE DEEP LAYER SHEAR
PROFILES INCREASING AS LOWER LEVEL LAPSE RATES STEEPEN THROUGHOUT
THE AFTERNOON. AS A RESULT, STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING WITH
THE POTENTIAL EXISTING FOR VERY LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY, THE SHEAR PROFILE IS SUCH THAT TORNADOES MAY BE
POSSIBLE WITH THE STRONGEST OF STORMS, ESPECIALLY INTO THE EVENING
ONCE A STRONG LOW LEVEL JET DEVELOPS AHEAD OF THE SURFACE LOW.

TEMPERATURES WILL ONCE AGAIN CLIMB ABOVE NORMAL TODAY AS THE SURFACE
LOW IN SOUTHEASTERN COLORADO CONTINUES TO INFLUENCE A SOUTH TO
SOUTHEASTERLY LOW LEVEL FLOW INTO WESTERN KANSAS. TEMPERATURES AT
H85 WILL REMAIN SIMILAR TO YESTERDAY WITH VALUES RANGING FROM AROUND
TO JUST ABOVE 20C IN CENTRAL KANSAS TO NEAR 30C IN FAR SOUTHWEST
KANSAS. EXPECT HIGHS UP INTO THE 80S(F) IN CENTRAL KANSAS WITH THE
LOWER TO MID 90S(F) POSSIBLE IN EXTREME SOUTHWEST KANSAS, ESPECIALLY
ONCE THE DRYLINE MOVES THROUGH THIS AFTERNOON. LOOK FOR LOWS BACK
DOWN INTO THE 60S(F) WITH MID TO UPPER 50S(F) POSSIBLE NEAR THE
COLORADO BORDER AS A LOW LEVEL NORTHERLY FLOW SETS UP BEHIND THE
ADVANCING SURFACE LOW.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 413 AM CDT FRI MAY 17 2013

SATURDAY INTO SATURDAY NIGHT CONTINUE TO LOOK LIKE AN ACTIVE
WEATHER PERIOD ACROSS THE GREAT PLAINS AS THE UPPER TROUGH CURRENTLY
DIGGING INTO THE WEST COAST, SWINGS EAST INTO THE ROCKIES. THIS IS
IN RESPONSE TO A 100+ KNOT JET STREAK ON THE BACK SIDE OF THE WAVE
THIS MORNING, BEGINNING TO ROUND THE BASE OF THE TROUGH ON SATURDAY.
THE ARRIVAL OF THIS SYSTEM WILL PUSH A PACIFIC FRONT EASTWARD INTO
THE PLAINS AND STRETCH FROM THE DAKOTAS INTO EASTERN COLORADO
WHILE ALSO INDUCING STRONG LOW-LEVEL CYCLOGENESIS OVER NORTHWEST
KANSAS SATURDAY AFTERNOON. A DRYLINE EXTENDING SOUTH OF THIS CYCLONE
WILL SLIP EASTWARD INTO WESTERN KANSAS BY MID AFTERNOON ROUGHLY
ALONG THE HIGHWAY 83 CORRIDOR. THIS BOUNDARY WILL BE THE DIVIDING
LINE BETWEEN TWO EXPECTED EXTREMES OF HIGH IMPACT WEATHER.

ON THE MOIST SIDE OF THE BOUNDARY, UPPER 50 TO MID 60 DEGREE
DEWPOINTS ALONG WITH TEMPERATURES IN THE 90S WILL RESULT IN HIGH TO
EXTREME INSTABILITY VIA MLCAPE VALUES OF 3000-3500 J/KG EXPECTED BY
MID AFTERNOON. A STRONG ELEVATED MIXED LAYER WILL REMAIN OVER THE
CENTRAL PLAINS VIA 700 HPA TEMPERATURES OF +12C TO +14C WITH THIS
EML EFFECTIVELY CAPPING THE ATMOSPHERE THROUGH MOST OF THE DAY.
HOWEVER, AS THE WAVE APPROACHES THE PLAINS BY LATE AFTERNOON, LARGE
SCALE ASCENT AND MID/UPPER LEVEL HEIGHT FALLS MAY ERODE ENOUGH OF
THE CAP TO GENERATE ISOLATED TO POSSIBLY SCATTERED CONVECTION EAST
OF HIGHWAY 83 ALTHOUGH WOULD NOT BE SHOCKED IF CONVECTION FAILS TO
GENERATE. OVERALL SEVERE CONVECTIVE POTENTIAL IS HIGHLY CONDITIONAL
NOT ONLY ON CONVECTIVE COVERAGE BUT ALSO DUE TO STRONGER 6-12 KM AGL
WINDS REMAINING BEHIND THE DRYLINE. NONETHELESS, SHEAR PROFILES ARE
MODESTLY FAVORABLE FOR ROTATING UPDRAFTS AND ANY SUPERCELL LASTING
FOR MORE THAN AN HOUR COULD PRODUCE HAIL UP TO BASEBALL SIZE
ALONG WITH AN ISOLATED TORNADO.

ON THE DRY SIDE OF THE BOUNDARY, POTENTIAL EXISTS FOR CRITICAL FIRE
WEATHER CONDITIONS ACROSS FAR SOUTHWEST KANSAS. DEEP THERMAL MIXING
BEHIND THE DRYLINE WILL RESULT IN TEMPERATURES IN THE MID TO UPPER
90S COMBINING WITH DRY AIR TO PRODUCE MINIMUM HUMIDITY LEVELS OF
10-15 PERCENT FOR SEVERAL HOURS DURING THE AFTERNOON TO EARLY
EVENING. THIS ALONG WITH WIND GUSTS ABOVE 25 MPH IN THE AFTERNOON
COULD PRODUCE RED FLAG CONDITIONS FOR A SEVERAL HOURS AND OPTED TO ISSUE
A FIRE WEATHER WATCH FOR LOCATIONS GENERALLY WEST OF HIGHWAY 83.

SUNDAY AND SUNDAY NIGHT WILL REMAIN ACTIVE OVER THE GREAT PLAINS AS
THE AFOREMENTIONED JET STREAK CONTINUES TO DIVE SOUTHEAST INTO THE
BASE OF THE UPPER TROUGH.  THE EXIT REGION OF THIS JET WILL CONTINUE
TO DEEPEN THE SURFACE LOW INITIALLY OVER WESTERN KANSAS SUNDAY
MORNING ALTHOUGH IT SHOULD LIFT QUICKLY NORTHEAST INTO THE NORTHERN
PLAINS BY SUNDAY EVENING. THIS WILL ALLOW AN ASSOCIATED PACIFIC
FRONT TO PUSH SOUTHEAST THROUGH WESTERN KANSAS BY EARLY AFTERNOON
ON SUNDAY. UNDER THIS SCENARIO DEEPER MOISTURE WILL BE SHUNTED INTO
THE EASTERN HALF OF KANSAS LEAVING ONLY WEAK CONDITIONAL
INSTABILITY OVER THE WESTERN HALF OF THE STATE. CAN/T COMPLETELY
RULE OUT SOME HIGHER BASED THUNDERSTORMS WITH THE INITIAL FRONTAL
PASSAGE SUNDAY BUT SUNDAY EVENING TO OVERNIGHT LOOK DRY FOR
PORTIONS OF KANSAS WEST OF HIGHWAY 281. OTHERWISE, TEMPERATURES
WILL BE SLIGHTLY COOLER BEHIND THE FRONT FOR SUNDAY WITH HIGHS IN
THE 80S ANTICIPATED.

MONDAY INTO TUESDAY WILL TURN QUIET AS THE REMNANT CLOSED
CIRCULATION FROM THE WEEKEND SYSTEM, SLOWLY WOBBLES AROUND THE
NORTHERN PLAINS. THE PACIFIC FRONT SHOULD STALL OVER THE SOUTHERN
PLAINS LEAVING DEEPER MOISTURE TRAPPED WELL SOUTH OF KANSAS.
HOWEVER, JET DYNAMICS MAY PRODUCE ENOUGH ASCENT TO TRIGGER SOME
WEAK HIGH BASED THUNDERSTORMS ON MONDAY BUT THEN DRY FOR TUESDAY
WITH HIGHS GENERALLY IN THE 70S TO LOWER 80S BOTH DAYS. QUESTIONS
STILL EXIST FOR WEDNESDAY INTO THURSDAY WITH THE EVOLUTION OF THE
UPPER PATTERN ALTHOUGH THEY GENERALLY AGREE ON A RIDGE BUILDING OVER
THE PLAINS AS A TROUGH DIGS INTO THE PACIFIC NORTHWEST. WHETHER
THE LEE TROUGH CAN DEEPEN ENOUGH UNDER THIS SETUP TO PULL THE
FRONT AND ASSOCIATED DEEPER MOISTURE BACK NORTH INTO KANSAS FOR
THUNDERSTORM DEVELOPMENT IS UNKNOWN. WILL LEAVE THIS PORTION OF
THE FORECAST RELATIVELY UNCHANGED DUE TO THE UNCERTAINTIES EXISTING
AT THIS POINT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1202 AM CDT SAT MAY 18 2013

LOW LEVEL STRATUS IS EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL AND
PORTIONS OF SOUTHWEST KANSAS OVERNIGHT AS RELATIVE HUMIDITY LEVELS
RISE WITHIN A SOUTHEASTERLY UPSLOPE FLOW. MVFR CIGS/VSBYS ARE
EXPECTED TO DEVELOP AT ALL TAF SITES THROUGH DAYBREAK WITH BRIEF
PERIODS OF IFR CIGS POSSIBLE AGAIN TOWARD SUNRISE. THE CIGS ARE
EXPECTED TO LIFT SLOWLY BEGINNING GENERALLY AFTER 14Z WITH VFR
CONDITIONS RETURNING BY EARLY AFTERNOON. AS FOR WINDS, SURFACE LOW
PRESSURE ACROSS EXTREME SOUTHEASTERN COLORADO WILL CONTINUE TO
INFLUENCE SOUTH TO SOUTHEASTERLY WINDS OF 10 TO 20KT ACROSS
WESTERN KANSAS THROUGH LATE THIS MORNING. THE WINDS WILL BECOME
MORE SOUTHWESTERLY ACROSS EXTREME SOUTHWEST KANSAS SATURDAY
AFTERNOON AS THE SURFACE LOW BEGINS TO EDGE SLOWLY EAST ACROSS
THE COLORADO BORDER INTO KANSAS.

&&

.FIRE WEATHER...
ISSUED AT 243 AM CDT SAT MAY 18 2013

A DRYLINE IN SOUTHEASTERN COLORADO WILL ADVANCE EAST INTO SOUTHWEST
KANSAS THIS AFTERNOON TURNING WINDS SOUTHWESTERLY AND DRAWING MUCH
DRIER AIR INTO THE AREA LOWERING RELATIVE HUMIDITIES NEAR TO BELOW
15 PERCENT. MEANWHILE, LAPSE RATES WILL STEEPEN THIS AFTERNOON
ALLOWING STRONGER LOW/MID LEVEL WINDS TO MIX DOWN TO THE SURFACE.
THE LATEST NAM AND GFS SOLUTIONS INDICATE H85 AND H7 WINDS OF AROUND
20 TO 30KT DEVELOPING BEHIND THE DRYLINE AS IT ADVANCES EASTWARD.
THIS WILL PROMOTE CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS
OF EXTREME SOUTHWEST KANSAS THIS AFTERNOON, ALTHOUGH THE DURATION
OF SUCH CONDITIONS REMAINS A LITTLE UNCERTAIN. WILL UPGRADE THE
FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  60  82  53 /  20  40  30  20
GCK  90  58  79  52 /  20  20  30  20
EHA  95  57  80  52 /   0  10  20  20
LBL  95  58  83  52 /  10  10  20  10
HYS  88  63  79  54 /  30  60  40  30
P28  88  65  86  58 /  30  60  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON
THROUGH THIS EVENING FOR KSZ061-062-074-075-084-085.

&&

SHORT TERM...JJOHNSON
LONG TERM...AJOHNSON
AVIATION...JJOHNSON
FIRE WEATHER...JJOHNSON
Hazardous weather outlook, May 17, 4:08 PM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT FRI MAY 17 2013

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
408 PM CDT FRI MAY 17 2013 /308 PM MDT FRI MAY 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

DENSE FOG WILL DEVELOP LATE TONIGHT WITH WIDESPREAD DENSE FOG
EXPECTED FROM ROUGHLY 3 AM TO 8 AM EARLY SATURDAY MORNING. MORE
DETAILS ON THE DENSE FOG ADVISORY CAN BE FOUND IN THE LATEST NON-
PRECIPITATION WEATHER MESSAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS PORTIONS OF WEST
CENTRAL, SOUTHWEST, AND SOUTH CENTRAL KANSAS SATURDAY EVENING.
VERY LARGE TO GIANT HAIL WILL BE POSSIBLE IN THE STRONGEST STORMS
OF BASEBALL SIZE OR LARGER. AT AROUND SUNSET, THE LOW LEVEL SHEAR
WILL INCREASE SIGNIFICANTLY, WITH TORNADOES BECOMING A THREAT. AN
ISOLATED LONG-LIVED, SIGNIFICANT TORNADO WILL BE POSSIBLE DURING
THE MID TO LATE EVENING HOURS WITH THE STRONGEST SUPERCELL STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:54 PM CDTSevere Thunderstorm WarningDDCTrego51 min
May 18, 4:08 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego52 min
May 18, 5:01 PM CDTSevere Thunderstorm WarningDDCNess, Trego44 min
May 18, 5:34 PM CDTTornado WarningDDCTrego26 min
May 18, 5:38 PM CDTTornado WarningDDCNess, Trego37 min
May 18, 5:46 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
May 18, 5:52 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford38 min
May 18, 5:58 PM CDTFlash Flood WarningDDCNess, Trego6 hr
May 18, 6:01 PM CDTTornado WarningDDCEllis, Ness, Rush, Trego29 min
May 18, 6:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee41 min
May 18, 6:27 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa48 min
May 18, 6:30 PM CDTTornado WarningDDCEllis, Trego30 min
May 18, 6:57 PM CDTTornado WarningDDCEllis33 min

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.